Should I Change The Course?

I wanted to switch from Tykerb to a brand new medicine, Perjeta (Pertuzumab), which was approved in June this year, but I wondered what side effects I would face.

I asked nurses the question at the chemo station, but nobody knew about this new medicine yet. Am I going to be the first patient at the clinic if I use it?

I also Googled the question on the internet, but most of the information was regarding Perjeta + Herceptin+ Taxotere, which was the only way the FDA approved it.  Since the regimen of Perjeta and Taxol I am interested in is still in the process of a trial, there are not many datas yet but finally I found a person who experienced this combo with T-DM1.  Surprisingly she was a survivor from the 56th floor of one of 911 twin towers.

Jun. 2010- She was diagnosed with liver metastasized breast cancer as ER-,PR+, & HER2+.

Jan. 2011- No Evidence of Disease (NED)

Apr. 2011-Dropped Taxol due to the cancer progression in the liver

May 2011- Started Herceptin+ Xeloda+ Tykerb

Nov. 2011- Progression in Liver

Dec. 2011- Started a clinical trial of T-DM1+ Perjeta + Taxol

Jan. 2012- NED!

Mar. 2012- Dropped Taxol

As of now she keeps NED with T-DM1& Perjeta.

According to her, while she was using Taxol with T-DM1 & Perjeta, she began to experience peripheral neuropathy. On top of that she almost lost her eyesight as her optic nerve was also damaged.  Also she developed an intestinal aneurysm due to blood clots and as she used blood thinner, her nosebleed didn’t stop so she wound up to being admitted to the hospital for 4 days.  She had to take a CT scan every 4 weeks instead of 6 weeks to observe if the aneurysm was dissolved.  Her troubles were gone once she stopped Taxol and now with T-DM1 & Perjeta, she says the side effects are tolerable.

As I read her story, a yellow flag was up in my mind.  Even though Perjeta is a monoclonal antibody just like Herceptin, this sounds like a typical nasty chemo.

Taxol has done great job for me, too, but I also have experienced peripheral neuropathy.  I had hoped that I would have less side effects if I switched Tykerb to Perjeta, but probably it is wrong and my side effects can get worse!  After I read a website of Pertuzumab Side Effects, Pertuzumab didn’t appear to be the great medicine but rather a poison.  The relief is that there are quite a few testimonies of the mild side effects if Pertuzumab is used with T-DM1 or Herceptin only – even without hair loss.

Perhaps I should change the course.  I should not use Pertuzumab with Taxol,which I should stay on at least one more month.  Instead I should save Pertuzumab for the future with Herceptin only or T-DM1.

After many prayers for God’s guidance, I emailed once again to the oncologist to ask her opinion.  May He continually lead me to the right medicine!

Leave a Reply

Your email address will not be published. Required fields are marked *